New Mexico, 2022Hail and Damaging Wind in New Mexico, May 24, 2022
May 24, 2022 · NWS ABQ · 4 events in 2 counties and zones
A backdoor cold front moved through the eastern plains overnight on May 23, 2022, bringing impressive cold air advection into much of the plains. This ultimately reduced the severe weather threat on May 24th with less instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front moved through the eastern plains overnight on May 23, 2022, bringing impressive cold air advection into much of the plains. This ultimately reduced the severe weather threat on May 24th with less instability. However, modest instability managed to remain in place across southeastern New Mexico. As a low deepened over northeastern New Mexico, the polar jet dug into the state as well. With strong northwesterly flow aloft combined with moist easterly flow at the surface, this helped increase wind shear. Thus, the severe weather threat was confined to the southeastern plains during the afternoon, and a few thunderstorms produced large hail and strong winds across De Baca and Chaves counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 24, 11:00 AM MST, 30 minutes earlier.
Area forecast discussion, May 24, 11:00 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1200 PM MDT Tue May 24 2022
.AVIATION...
18Z TAF CYCLE
Surface front stretching from Pecos southward towards Roswell has
allowed for strong to severe storms to develop as an upper level low
moves east across northern NM. TAFs for this asfternoon reflect TSRA
for KTCC and KROW based on latest hi-res CAMs. KLVS will be on the
edge but still included VCTS as storms will be close. May need to
ammend KSAF TAF for convection if trends continue. CAMs for the most
part look on track given mesoanalysis with instability axis along
this boundary and approaching jet streak. Upper low is also
supporting CAA aloft which is aiding destabilization of the
atmosphere and initiation of storms. Wind gusts will be the main
issue for KTCC/KROW/KLVS and KSAF. For the rest of the TAFs the main
issue will be synoptic gradient winds. May need an AWW for KABQ with
gusts getting above 35kts at times this afternoon.
Overall expectation is for convection to end after 22Z as it pushes
east and winds to decrease after 03Z tonight.
39
&&
.PREV DISCUSSION...520 AM MDT Tue May 24 2022...
.AVIATION...
12Z TAF CYCLE
Across the east, shower and thunderstorm development will once again
be the primary concern with activity developing across the northeast
around 16Z and then becoming more widespread after 18Z. A few of
these storms across the southeast may become strong to severe with
hail and damaging winds. Across the west, northwest winds will
strengthen this afternoon with gusts of 30 to 40 knots common.
Thunderstorm development as well as the strong northwest winds will
gradually taper off after 02Z-03Z. Otherwise, MVFR to IFR conditions
that are currently ongoing across the northeast and east central may
see some minor improvement after 15Z, but will return again tonight.
15
&&
.PREV DISCUSSION...242 AM MDT Tue May 24 2022...
.SYNOPSIS...
Breezy to windy along and west of the Rio Grande Valley today while
cool temperatures along with chances for showers and thunderstorms
east. Warmer to much warmer temperatures are forecast for Wednesday
with dry weather expected all areas. The warming trend continues into
Thursday with high temperatures rising above seasonal average for
late May. West winds begin increasing Friday and with high temperatures
forecast to warm to well above average for late May, critical fire
weather conditons return to all areas. Windy and hot weather remains
on track for the upcoming weekend and into early next week.
&&
.DISCUSSION...
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
A backdoor cold front has begun to make its way into eastern NM this
morning with the latest surface obs placing it through TCC and CVS
at the time of this writing. Impressive cold air advection behind
this front will result in much cooler temperatures today across the
east with high temperatures as much as 25 degrees cooler compared to
yesterday and well below normal for late May. Meanwhile, an upper-
level trough will deepen across north central and northeast NM, and
a strong polar jet behind it will dive southward into NM. This
stronger northwest flow aloft combined with the easterly surface
winds will be responsible for improving shear this afternoon with 0-
6km bulk shear at around 40-50 knots across the east. However, the
cold air advection behind the aforementioned front will result in
much lower instability. MLCAPE values are expected to be only around
500 J/kg at best across northeast and east central NM. But steep mid-
level lapse rates will remain in place across the southeast which
helps to maintain moderate instability with MLCAPE around 1500 J/kg.
Showers and thunderstorms will develop again along the central
mountain thanks to the upslope flow before tracking east-southeast
through the east. It's across the southeast that will have the best
potential for strong to severe thunderstorms thanks to the higher
instability and shear and better low-level moisture. As such, SPC's
Day 1 Convective Outlook places this area within a marginal risk and
even a slight risk across Roosevelt County.
Otherwise, increasing northwest flow aloft will result in
strengthening wind speeds across western and central NM. Breezy to
windy conditions will be common west of the central mountain chain
and did opt to issue a Wind Advisory for the FMN and GUP zones where
confidence was highest in these strongest winds. Precipitation
across the east should gradually come to an end after 03Z as the
upper-level low begins to exit into OK. As an upper-level ridge
begins to build across the western CONUS, dry, northwest flow will
be dominant across NM on Wednesday. This will lead to quieter
conditions areawide with less wind. Temperatures will also rebound
with highs much warmer compared to today, but still below normal
across much of the area.
LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Dry northwest flow aloft continues Wednesday night as a ridge of high
pressure over southern CA and western AZ translates eastward. The
ridge moves overhead Thursday and now weather prediction models keep
it overhead through at least mid-day Friday, slowly flattening it
during the afternoon. While winds increase across central and western
areas Friday, it's not as fast as previously forecast. The ridge
axis pushes east of NM Friday night with winds aloft keeping mountain
tops and ridges breezy to windy through the night. By Saturday,
winds increase further as a complex of closed lows spin over the
PACNW and BC. Closed low center is forecast to drop southeastward
over southern ID Sunday and winds over NM increase further as a
result. Models agree that the closed low will drift to the southwest
over UT on Monday and result in the windiest day during the next
week. That's three days of strong to high winds and widespread
extreme fire weather conditions. The southwest flow on Monday that's
progged by both the GFS and ECWMF is what resulted in the Hermits
Peak/Calf Canyon fires pushing northward as the flow to the lee of
the Sangre de Cristo mountains becomes southerly. 00Z models are in
very good agreement Monday evening, sending the associated dry
surface cold front from northwest to southeast through the state. The
strong to high winds taper off Monday night with a backdoor cold
frontal push possible Tuesday night into Wednesday.
15/33
&&
.FIRE WEATHER...
A backdoor cold front is currently making its way through eastern NM
this morning, and upslope flow associated with this front combined
with a strengthening storm system across north central and northeast
NM today will lead to additional wetting showers and thunderstorms
across the east today. A few of these across southeastern NM may
become strong to severe. Meanwhile, northwest winds increase across
western and central NM and with very dry conditions persisting in
these areas, this will lead to critical fire weather conditions
today. A Red Flag Warning remains in effect for western NM and the
middle RGV. A building ridge of high pressure Wednesday and Thursday
will lead to quieter conditions across the area with less wind and
warming temperatures. The below normal temperatures from the past
several days will warm to above normal areawide by Thursday. The
storm track becomes active again Friday and into early next week as
storm systems passing to our north bring widespread windy
conditions. With very dry conditions areawide, widespread critical
fire weather conditions look likely.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-105-106-109.
Wind Advisory until 6 PM MDT this evening for the following zones...
NMZ201-205.
&&
In the hours before
Special weather statement, May 24, 10:44 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1144 AM MDT Tue May 24 2022
NMZ237>239-241815-
Eastern Lincoln County-Chaves County Plains-De Baca County-
1144 AM MDT Tue May 24 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN LINCOLN,
SOUTHWESTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES THROUGH 1215
PM MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ramon, or 36 miles southeast of Vaughn, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramon and Mesa.
This includes Highway 285 between Mile Markers 152 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3406 10500 3424 10494 3420 10458 3394 10467
TIME...MOT...LOC 1744Z 285DEG 15KT 3413 10489
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DPorterSpecial weather statement, May 24, 10:54 AM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1154 AM MDT Tue May 24 2022
NMZ233-237-241830-
Guadalupe County-De Baca County-
1154 AM MDT Tue May 24 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DE BACA
AND SOUTHWESTERN GUADALUPE COUNTIES THROUGH 1230 PM MDT...
At 1153 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Pastura, or 15 miles east of Vaughn, moving southeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central De
Baca and southwestern Guadalupe Counties.
This includes Highway 60 between Mile Markers 274 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3458 10513 3475 10492 3460 10447 3435 10487
TIME...MOT...LOC 1753Z 295DEG 29KT 3458 10493
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPorterHail, De Baca
- When
- May 24, 11:30 AM MST to 11:55 AM MST
- Where
- De Baca County, 5.98 mi SSW of Dunlap
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.000, -104.570
A trained spotter reported nickel size hail just east of Mesa that was accumulating on the ground.
Hail, Chaves
- When
- May 24, 12:11 PM MST to 12:25 PM MST
- Where
- Chaves County, 7.73 mi SE of Mesa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.890, -104.590
A trained spotter reported one inch hail along U.S. Highway 285 at mile marker 144 near Mesa.
Hail, Chaves
- When
- May 24, 1:24 PM MST to 1:28 PM MST
- Where
- Chaves County, 11.45 mi ESE of Boaz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.690, -103.780
A trained spotter reported one inch hail south of Kenna.
Thunderstorm Wind, Chaves
- When
- May 24, 1:40 PM MST to 1:45 PM MST
- Where
- Chaves County, 15.11 mi SSE of Elkins
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.500, -103.920
A portable RAWS station south-southeast of Elkins measured a thunderstorm wind gust of 59 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 24, 2022$195,000 · EF2 · 25 events
- Tornado and Damaging Wind in Texas, May 24, 2022$5.0 million · EF1 · 2 events
- Hail and Damaging Winds in New Mexico, May 24, 2022$59,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 24 to 25, 2022$23,000 · 3.5 in hail · 25 events
- Flash Flood and Hail in Texas, May 24, 20224 in hail · 38 events
- Damaging Winds in Mississippi, May 24, 2022$52,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, May 24 to 25, 2022$29,000 · 58 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24 to 25, 202251 kt wind · 33 events
- Hail and Damaging Winds in Texas, May 24, 2022$30,000 · 2 in hail · 9 events
- Flash Flood and Hail in Texas, May 24, 20221 in hail · 15 events
- Dust Storm and High Wind in Texas, May 24, 202256 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016217, 1016218, 1016219, 1016216.